Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 134, NWS Midland/Odessa, TX

September 17, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 17, 2005, 10:32 PM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2005, 10:32 PM MDT (04:32 UTC)
Expired
Sep 18, 2005, 2:30 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 180433
FFWMAF
NMC025-180830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1032 PM MDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 230 AM MDT

* AT 1031 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED     
  THUNDERSTORMS PRODUCING RAINFALL NEAR ONE INCH PER HOUR...20 MILES   
  SOUTHWEST OF HOBBS...AND 15 MILES WEST SOUTHWEST OF HOBBS...MOVING   
  NORTHEAST AT 20 MPH. THE GROUND IS SATURATED OVER MUCH OF CENTRAL   
  LEA COUNTY...INCLUDING THE CITY OF HOBBS. ADDITIONAL HEAVY 
  RAINFALL WILL ONLY AGGRAVATE FLOODING ACROSS THESE AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3262 10371 3225 10368 3253 10317 3277 10316

$$
1 follow-up statement
000 
WGUS74 KMAF 180649
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 AM CDT SUN SEP 18 2005

NMC025-180830-
LEA-
1249 AM MDT SUN SEP 18 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MDT FOR
SOUTHERN LEA COUNTY...

AT 1240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM SOUTH OF 
HOBBS...TO NEAR EUNICE...TO WEST OF JAL. THESE STORMS WERE MOVING 
NORTHEAST AT 25 MPH. DOPPLER RADAR ESTIMATES THAT OVER 3 INCHES OF 
RAIN HAS ALREADY FALLEN SINCE SATURDAY EVENING OVER PORTIONS OF LEA 
COUNTY. ADDITIONAL RAINFALL WILL AGGRAVATE THE FLOOD POTENTIAL. 
RUNOFF WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE 
PREVENTABLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3262 10371 3225 10368 3253 10317 3277 10316

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 8:48 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 17, 8:48 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT SAT SEP 17 2005

.UPDATE...
CONVECTION CONTINUES FROM NEAR THE GUADALUPE MOUNTAINS...
NORTHEASTWARD INTO THE TEXAS PANHANDLE AND BEYOND ON THE PERIPHERY
OF AN UPPER LEVEL RIDGE.  THE LOSS OF HEATING/INSTABILITY HAS
RESULTED IN WEAKER STORMS THAN EARLIER...SO WILL ALLOW SEVERE
THUNDERSTORM WATCH 794 TO EXPIRE AT 1000 PM CDT.

SINCE A SHORTWAVE TROUGH WILL LINGER OVER SOUTHEAST NEW MEXICO
OVERNIGHT...AND AN H85 LOW LEVEL JET AROUND 30 KT WILL CONTINUE TO
IMPINGE UPON EXISTING CONVECTION...WILL CARRY A CHANCE OF SHRA/TSRA
FOR MUCH OF THE REST OF THE NIGHT ROUGHLY ALONG AND NORTH OF A VAN
HORN... WINK...MIDLAND...AND BIG SPRING LINE.  WILL TAPER POPS OFF
A LITTLE LATE TONIGHT.  WENT AHEAD AND ADJUSTED TEMPS AND WINDS A
LITTLE... OTHERWISE UPDATES WILL FOLLOW SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Sep 17, 12:03 PM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT SAT SEP 17 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT SAT SEP 17 2005 /1203 PM MDT SAT SEP 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN
BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS.
SOME OF THE STORMS OVER THE NORTHERN PERMIAN BASIN AND NORTHERN LEA
COUNTY MAY BECOME SEVERE.  ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 17, 5:54 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 W CARLSBAD            32.40N 104.29W
09/17/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0400 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  0.75 INCH        EDDY               NM   PUBLIC

0430 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.00 INCH        EDDY               NM   PUBLIC

0435 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.00 INCH        EDDY               NM   AIRPLANE PILOT

0436 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0438 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.25 INCH        EDDY               NM   TRAINED SPOTTER

0445 PM     TSTM WND GST     HALFWAY                 32.55N 103.74W
09/17/2005  70 MPH           LEA                NM   PUBLIC

0450 PM     TSTM WND DMG     17 E CARLSBAD           32.40N 103.95W
09/17/2005                   EDDY               NM   LAW ENFORCEMENT

            6 TELEPHONE POLES BLOWN DOWN.

&&

ALYSTER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:01 PM MDTSevere Thunderstorm WarningMAFEddy59 min
Sep 17, 6:39 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.